What is Nutritional Pharmacology?
This is the study of how pharmaceutical drugs, nutrients (vitamins and minerals) and herbs interact with the body, how the body interacts with them and how they interact with one another (drug-nutrient-herb interactions).
(How drugs interact with the body)
The study of specific receptor sites within the body and how drugs interact with these sites.
(How the body interacts with drugs)
The study of how the body will absorb, distribute, metabolise and eliminate drugs.
To understand drug-nutrient interactions we need to first look at how drugs are metabolised (broken down).
The liver is the main site of drug metabolism. Other sites of metabolism include the small intestine, kidneys and lungs.
There are many factors which can affect drug metabolism:
Metabolism significantly slower in aged patients
Women are more sensitive to toxic effects of ethanol than men (even taking account of weight).
Metabolising enzyme activity can vary between individuals. This means that some people will be slow metabolisers while other will be fast metabolisers. A drug may accumulate and have toxic effects in people that are slow metaboliser.
4) Drug-nutrient-herb interactions
Certain nutrients and herbs may either induce or inhibit the liver enzymes involved in drug metabolism.
Drug-nutrient-herb interactions and the liver:
The P450 (CYP) Enzyme system, is a set of enzymes within the liver that are responsible for drug metabolism.
The CYP 3A4 enzyme is involved in the metabolism of over 50% of all drugs.
The human body has over 30 CYP enzymes, but only six of them are known to be relevant for interactions: 1A2, 2C19, 2E1, 2C9 2D6 3A4.
Over 78 dietary supplements and herbs have some effect on a CYP enzyme, and thus the potential to interact with drugs metabolised by these same enzymes.
A drug-nutrient-herb interaction is a reaction between drugs, nutrients (vitamins and minerals) and/ or herbs. Drug-nutrient-herb interactions can have the following affects:
Nutrients and herbs can impact the efficacy of medications:
By increasing or decreasing the amount of a medication that gets absorbed.
By Increasing or decreasing the amount of a medication that circulates within the bloodstream.
By increasing or decreasing the rate at which your body metabolises (eliminates) a medication.
Common Food-Drug Interactions:
Can cause people to absorb too much or not enough of a particular medication. (Advise patients not to drink grapefruit juice if they are taking drugs metabolised by CYP3A4).
Can cause people to absorb too much or not enough of a particular medication. (Advise patients not to drink pomegranate juice if they are taking drugs metabolised by CYP3A4).
Tyramine containing food and drink:
Can precipitate a hypertensive crisis in people taking MAOI anti-depressants.
Foods high in vitamin K:
Can keep warfarin (a blood thinner) from working properly.
A dietary supplement is a vitamin, mineral, or herb you take to improve your health or wellness. However, when taken with prescription or over-the-counter medicines, dietary supplements can cause bad side effects. Supplements can affect the way a medicine acts, or the way that the body absorbs, uses, or gets rid of it.
For example: St. John’s wort, alters CYP enzymes and thus interacts with a very long list of conventional drugs. Including selective serotonin reuptake inhibitors (SSRIs) - antidepressants. Taking St. John’s wort while also taking a SSRI can lead to high levels of serotonin levels in your body (called serotonin syndrome).
Common Drug-Supplement Interactions:
Antacids (aluminium) = Vitamin D
Antispasmodics = Calcium d-glucurate
Cardiac glycosides = Hawthorn
Diuretics (reduces calcium excretion) = Calcium
Alpha adrenoceptor blockers = CoQ10
Nitrates = L-arginine (precursor to NO)
Anti-coagulants = Vitamin E
Statins = Red yeast rice
Corticosteroids = Liquorice (11-BetaHSD2 inhibitor)
Antihistamines = Quercetin
Decongestants (ephedrine) = Caffeine
Levodopa (L-dopa) = B6 (cofactor for amino acid decarboxylase)
SSRIs = 5-HTP/ SJW (precursor to serotonin/ inhibits reuptake)
NSAIDs = Gingko
Metformin = Chromium
OCP = Vitamin C (increases oestrogen levels)
What is Drug-Nutrient Depletion?
Medications can negatively impact your nutrient status by:
Some medicines can reduce your appetite or cause nausea which affects the amount of food you eat.
Some medicines can inhibit your body from absorbing or making certain nutrients.
*Drug-nutrient depletion occurs when long-term use of a medicine affects the body’s ability to create or maintain a healthy nutrient level. This can cause low levels of nutrients in your body. This depletion is usually a slow process, occurring over time.
Statins (cholesterol-lowering medicine) can cause coenzyme Q10 levels to be too low in your body.
Diuretics (water pills) can cause potassium levels to be too low in your body.
Acid reducers can decrease your body’s levels of vitamin B12, calcium, magnesium, and other minerals.
Anticonvulsants (seizure medicines) can cause low levels of vitamin D.
Questions to Ask Your Doctor and Nutritional Therapist:
1) Am I at risk for a drug-nutrient interaction or drug-supplement interaction?
2) Are there any supplements I should be taking?
3) Are there any supplements I should stop taking?
4) Will any of my medicines react poorly to other medicines, vitamins, or supplements?
5) How should my medicines be taken?
6) Can we check my nutrient levels?